Colorado, 2022

Hail and Damaging Winds in Colorado, July 27 to 28, 2022

July 27 to 28, 2022 · NWS BOU · 3 events in 2 counties and zones

A few severe thunderstorms produced damaging winds and hail. In Larimer County, the wind knocked down three trees and snapped branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A few severe thunderstorms produced damaging winds and hail. In Larimer County, the wind knocked down three trees and snapped branches. In Washington County, hail up to quarter size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 7:46 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 27, 7:46 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
846 PM MDT Wed Jul 27 2022

.UPDATE...
Issued at 819 PM MDT Wed Jul 27 2022

Strong convection ongoing, mainly over Larimer and Weld Counties
this evening. Will make some adjustments to the pops for much of
the CWA based on current coverage.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Wed Jul 27 2022

INCREASED THREAT FOR FLASH FLOODING OVER THE BURN AREAS
THURSDAY...

Current radar shows low coverage showers/thunderstorms developing
over the higher terrain this afternoon. A boundary has set up SE of
the Denver metro which has initiated a few thunderstorms off of it.
Expect scattered showers/storms to continue this afternoon with an
increase in coverage over the eastern plains early this evening as a
front pushes through. Within the post-frontal environment, indices
will be supportive of a few strong to severe thunderstorms with
sufficient instability and shear. This best chances of this will be
in the northeast plains where the more favorable values lie.

General upper ridging aloft with weak NW flow over the region
Thursday. A few disturbances embedded in the flow will lead to weak
QG ascent over the region. Moisture will be plentiful with
precipitable water values 1-1.4" over the plains and 0.8 to upwards
of 1.0" over the mountains/Foothills. Combined with MLCAPE values
mostly in the 400-1200 J/kg range, this will enhance the coverage of
afternoon showers and thunderstorms. Showers and thunderstorms
initiate over the higher terrain early afternoon spreading southeast
onto the plains.

The main concern will be the threat for heavy localized rainfall,
especially over the burn areas leading to impacts. See Hydrology
Discussion for more details. Localized heavy rainfall is possible
over the urban corridor and plains as well. Shear and instability
will be modest, but enough to support small hail and gusty winds up
to 40 mph.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM MDT Wed Jul 27 2022

For Thursday night and Friday, weak northwest flow aloft will
prevail with a southeast low level flow underneath. A couple of
weak disturbances embedded in the flow aloft should produce more
showers and storms. The airmass will continue to be moist with
precipitable water values of 0.75 to 1.00 (in) over the higher
terrain to 1.00- 1.40 (in) across the lower elevations. Isolated
showers/storms may linger overnight across the higher terrain. The
eastern plains will see a good chance for showers and storms
Thursday night and Friday. Some models show an MCS tracking across
the plains overnight and could liner into Friday morning. Slow
moving storms and heavy rain will lead to flash flood threat,
especially over the burn areas.

Northwest flow aloft continues for Saturday. Airmass begins to
dry, but enough should linger for a round of afternoon scattered
thunderstorms. Heavy rain will be a threat again, but not as high
as Thursday and Friday. The drying trend continues for Sunday with
isolated to scattered storms expected. As the air dries, it will
warm up with highs climbing back into the 90s by Sunday.

Upper level high travels east across the Central Rockies Monday
and will be east of the area Tuesday, over the Central and
Southern Plains. Temperatures will heat up early next week with
highs in the 90s across northeast Colorado. With the ridge
overhead and somewhat dry airmass in place, expect very little if
any convection Monday afternoon and evening. Southerly flow around
the upper level high off to the east will bring monsoon moisture
back to region Tuesday, mainly across western Colorado. This
should produce scattered afternoon and evening storms. The
moisture plume should expand eastward for Wednesday and with this,
storm coverage should spread east across Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 840 PM MDT Wed Jul 27 2022

Showers and thunderstorms  are filling in over southern Weld
County at this time. Will leave the TEMPO TSRA ground in the TAF
through 06Z. CIGS could get down to BKN010-020 at DIA by 11Z
Thursday morning.

&&

.HYDROLOGY...
Issued at 330 PM MDT Wed Jul 27 2022

There will be an elevated threat for flash flooding over the burn
areas Thursday. Precipitable water values will be in the 0.8-1.0"
range over the higher terrain with modest instability and weaker
winds aloft. This will promote higher coverage, slower moving
showers and thunderstorms capable of producing localized heavy
rainfall. The HREF PMM highlights this increases threat with the
highest chances for 1" in 3 hours centered over the higher terrain
with isolated bullseyes of greater than an inch.

Heavy rain will continue to be a threat Thursday night and Friday
with precipitable water values 120-180 percent of normal. This will
result in an elevated flood risk for the burn areas. The airmass
slowly dries through the weekend. Expect enough moisture and
instability for scattered thunderstorms and a lilted flash flood
threat for the burn areas through Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday morning through Thursday evening
for COZ032>035.

&&

UPDATE.......RJK
SHORT TERM...Mensch
LONG TERM....Meier
AVIATION.....RJK
HYDROLOGY....Mensch/Meier
Hazardous weather outlook, Jul 27, 9:55 AM MST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Wed Jul 27 2022

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Wed Jul 27 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance of thunderstorms mainly over the northeast
plains late this afternoon and evening. A few storms may become
severe. Damaging wind gusts to 60 mph and heavy rainfall and
localized flash flooding. Hail up to quarter size is also possible
with a low tornado threat for the far northeast corner.

It is difficult to assess how all this will play out. It looks
like the best coverage will be over the northeast plains by early
this evening, with the potential for storms developing into the
urban corridor mid to late evening. Shower and thunderstorm
coverage will slowly decrease after midnight. There is a limited
risk of flash flooding primarily in the Cameron and Calwood burn
areas this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous showers and thunderstorms are expected Thursday and
Friday. Heavy rain, small hail, and wind gusts to 50 mph will
accompany the stronger storms. The main threat will be heavy rain
that leads to flashing flooding in the burn areas. Heavy rain
will may also produce isolated flooding across the Front Range and
northeast Colorado. The amount of storms and storm intensity
decrease Saturday, but the flash flooding threat will linger for
the burn areas. A warmer and drier period is expect for Sunday and
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Local storm report, Jul 27, 8:46 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
946 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             6 SSW STOVE PRAIRIE     40.54N 105.39W
07/27/2022  M1.50 INCH       LARIMER            CO   AMATEUR RADIO

            RELAYED REPORT FROM THE CRYSTAL MOUNTAIN
            AREA. ALSO RECORDED OVER A HALF INCH OF RAIN
            IN 15 MINUTES. TIME ESTIMATED.

0837 PM     HAIL             SEVERANCE               40.52N 104.85W
07/27/2022  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            PHOTO OF 1.6 INCH DIAMETER HAIL.

0827 PM     HAIL             SEVERANCE               40.53N 104.85W
07/27/2022  M1.75 INCH       WELD               CO   STORM CHASER

0815 PM     HAIL             1 SW SEVERANCE          40.51N 104.86W
07/27/2022  E1.50 INCH       WELD               CO   COCORAHS

            COCORAHS CO-WE-564.

0808 PM     HAIL             3 SW BLACK HOLLOW RESER 40.58N 104.93W
07/27/2022  M2.25 INCH       WELD               CO   STORM CHASER

            PHOTOS OF HAIL AT THE INTERSECTION OF
            MULBERRY STREET AND COUNTY ROAD 15. TIME
            ESTIMATED.

0802 PM     HAIL             3 W BLACK HOLLOW RESERV 40.62N 104.94W
07/27/2022  M2.50 INCH       WELD               CO   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE PROVIDED PHOTOS OF
            TENNIS BALL SIZE HAIL, MEASURED 45 MINUTES
            AFTER THE HAIL STOPPED FALLING.

0800 PM     HAIL             4 NNE TIMNATH           40.59N 104.96W
07/27/2022  M1.25 INCH       LARIMER            CO   COCORAHS

            HAIL BLOWN INTO HOUSE CAUSING SOME DAMAGE.
            TREE LIMBS ALSO DOWN.

0800 PM     TSTM WND DMG     4 NNE TIMNATH           40.59N 104.96W
07/27/2022                   LARIMER            CO   COCORAHS

            LARGE TREE LIMBS DOWN.

0753 PM     HAIL             4 SSE WELLINGTON        40.65N 104.96W
07/27/2022  M1.50 INCH       LARIMER            CO   911 CALL CENTER

            LARIMER DISPATCH RELAYED REPORT OF
            SIGNIFICANT DAMAGE, INCLUDING SMASHED
            WINDOWS, AS A RESULT OF THE HAIL. TIME
            ESTIMATED.

0747 PM     HAIL             3 SE WELLINGTON         40.67N 104.96W
07/27/2022  M2.00 INCH       LARIMER            CO   EMERGENCY MNGR

            REPORT RELAYED FROM SPOTTER.

0747 PM     HAIL             1 S WELLINGTON          40.69N 105.00W
07/27/2022  M1.75 INCH       LARIMER            CO   PUBLIC

            REPORT VIA TWITTER. TIME ESTIMATED.

0745 PM     HAIL             WELLINGTON              40.70N 105.00W
07/27/2022  M1.50 INCH       LARIMER            CO   NWS EMPLOYEE

            UP TO PING PONG BALL SIZED HAIL. THE HAIL
            DAMAGED AT LEAST ONE WINDOW. TIME ESTIMATED.

0745 PM     HAIL             1 SSE WELLINGTON        40.70N 105.00W
07/27/2022  M2.00 INCH       LARIMER            CO   COCORAHS

            COCORAHS CO-LR-1146. REPORTED CAR DENTS AND
            DAMAGED SHINGLES.

0744 PM     HAIL             4 E PIERCE              40.64N 104.68W
07/27/2022  M1.00 INCH       WELD               CO   TRAINED SPOTTER

            FALLING AT TIME OF REPORT.

0741 PM     HAIL             1 NW WELLINGTON         40.71N 105.02W
07/27/2022  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0739 PM     HAIL             3 NE WELLINGTON         40.73N 104.96W
07/27/2022  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0735 PM     HAIL             2 NE WELLINGTON         40.73N 104.97W
07/27/2022  M1.00 INCH       LARIMER            CO   PUBLIC

            COCORAHS CO-LR-142.

0608 PM     HAIL             2 N GALETON             40.55N 104.58W
07/27/2022  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0603 PM     HAIL             4 SSW PURCELL           40.58N 104.60W
07/27/2022  M1.50 INCH       WELD               CO   STORM CHASER

            STORM CHASER REPORTED HAIL AT THE
            INTERSECTION OF STATE HIGHWAY 14 AND COUNTY
            ROAD 49. TIME ESTIMATED BY RADAR.

0548 PM     HAIL             4 E PIERCE              40.64N 104.68W
07/27/2022  M1.00 INCH       WELD               CO   TRAINED SPOTTER

            DELAYED REPORT, WITH HAIL COLLECTED OVER AN
            HOUR AFTER THE STORM ENDED. TIME ESTIMATED
            BY RADAR.

0525 PM     HAIL             6 NE NUNN               40.77N 104.69W
07/27/2022  M1.00 INCH       WELD               CO   COCORAHS

            COCORAHS CO-WE-409. 15 MINUTES OF HAIL UP TO
            QUARTER SIZE.

0441 PM     TSTM WND GST     7 N ROCKPORT            41.00N 104.77W
07/27/2022  M59 MPH          WELD               CO   MESONET

            MESONET STATION CO128 US 85 WYOMING BORDER.

&&
Local storm report, Jul 27, 9:19 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1019 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HEAVY RAIN       CRISMAN                 40.04N 105.37W
07/27/2022  M1.67 INCH       BOULDER            CO   PUBLIC

&&

AD
Local storm report, Jul 27, 10:03 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1103 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HEAVY RAIN       3 ENE SUNSHINE          40.08N 105.31W
07/27/2022  M2.11 INCH       BOULDER            CO   PUBLIC

&&

AD
Local storm report, Jul 27, 10:33 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1133 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             2 WNW HIGHLANDS RANCH   39.56N 105.01W
07/27/2022  M1.00 INCH       DOUGLAS            CO   AMATEUR RADIO

&&

AD
Local storm report, Jul 27, 10:44 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1144 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     1 NNE CASTLE PINES      39.48N 104.87W
07/27/2022  M60 MPH          DOUGLAS            CO   MESONET

            MESONET STATION CO073 1.2 MI N OF CASTLE
            PINES PARKWAY. ALSO RECORDED A SUSTAINED
            WIND OF 47MPH.

1109 PM     TSTM WND GST     1 WSW CHATFIELD RESERVO 39.55N 105.08W
07/27/2022  M66 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO007 LITTLETON
            C470/WADSWORTH.

&&
Local storm report, Jul 27, 10:56 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1156 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     FLASH FLOOD      4 N OTIS                40.21N 102.97W
07/27/2022                   WASHINGTON         CO   TRAINED SPOTTER

            A FEW INCHES OF WATER FLOWING ACROSS COUNTY
            ROAD 44 AT HIGHWAY 61.

1153 PM     FLASH FLOOD      4 S BURDETT             40.31N 102.97W
07/27/2022                   WASHINGTON         CO   TRAINED SPOTTER

            SEVERAL INCHES OF WATER FLOWING OVER HIGHWAY
            61 AT COUNTY ROAD 51. FLOODING OF FIELDS
            ALSO REPORTED.

1144 PM     HAIL             3 NW PARKER             39.54N 104.81W
07/27/2022  U1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

1128 PM     HAIL             2 NNW CASTLE PINES      39.49N 104.90W
07/27/2022  U1.00 INCH       DOUGLAS            CO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.). TIME
            ESTIMATED.

&&

The radar

The Denver radar (KFTG), 120 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Washington

When
July 27, 11:15 PM MST
Where
Washington County, 2.07 mi S of Akron
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.130, -103.210

Thunderstorm Wind, Larimer

When
July 28, 1:20 AM MST
Where
Larimer County, 2.1 mi NW of Campion
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.370, -105.100

Strong thunderstorm winds broke tree branches.

Thunderstorm Wind, Larimer

When
July 28, 1:50 AM MST
Where
Larimer County, 1.38 mi N of Berthoud
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.320, -105.080

A maple tree and two pine trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043662, 1043660, 1043661.